Hail, Roosevelt
- When
- July 29, 4:09 PM MST
- Where
- Roosevelt County, 4 mi W of Bredette
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.500, -105.387
Spotter reported hen egg-sized hail stones covering the ground.
An very unstable environment and deep-layer shear combined with plentiful surface moisture to produce severe thunderstorms and a few tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
An very unstable environment and deep-layer shear combined with plentiful surface moisture to produce severe thunderstorms and a few tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 29, 1:54 PM MST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 254 PM MDT FRI JUL 29 2011 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY... SHORTWAVE TROUGH CURRENTLY OVER SOUTHERN ALBERTA IS MOVING EASTWARD AND WILL CROSS SASKATCHEWAN LATER THIS EVENING. A WEAK COLD FRONT WILL MOVE ACROSS EASTERN MONTANA AHEAD OF THIS SHORTWAVE TROUGH. THE FRONT WILL HAVE VERY LITTLE MOISTURE TO WORK WITH AT FIRST...BUT WILL ENCOUNTER INCREASING MOISTURE WAS IT APPROACHES THE NORTH DAKOTA BORDER. CAPE VALUES OF BETWEEN 1500 AND 2500 J/KG ALONG WITH LI'S CLOSE TO -6*C SHOW PLENTY OF INSTABILITY AHEAD OF THE FRONT IN EASTERN MONTANA. EXPECT THE POSSIBILITY OF THUNDERSTORM DEVELOPMENT ACROSS EASTERN MONTANA MOSTLY CLOSE TO THE NORTH DAKOTA BORDER. SOME OF THESE STORMS MAY BECOME SEVERE THIS EVENING AS THEY MOVE FROM EASTERN MONTANA INTO NORTH DAKOTA. DRIER AIR WILL STREAM INTO MONTANA ON SATURDAY WITH SURFACE HIGH PRESSURE AND SLIGHTLY COOLER TEMPERATURES. UPPER RIDGE WILL MOVE ACROSS EASTERN MONTANA SUNDAY MORNING WITH TEMPERATURES RISING INTO THE 90S IN MOST AREAS. THE RIDGE IS EXPECTED TO MOVE INTO THE DAKOTAS IN THE AFTERNOON. THIS WILL TURN THE FLOW ALOFT TO THE SOUTHWEST AND BRING A SHORTWAVE TOWARDS THE AREA WITH A SURFACE TROUGH. AIR MASS IS EXPECTED TO BECOME UNSTABLE IN THE AFTERNOON ALLOWING FOR THE POSSIBILITY OF A FEW THUNDERSTORMS IF A FORECASTED MID LEVEL CAP CAN BE OVERCOME. WILL MENTION A SLIGHT CHANCE FOR NOW. FORRESTER/RSMITH .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... ADJUSTED SOME POPS FOR SUNDAY NIGHT AND MONDAY A BIT. MONDAY LOOKS DRY FOR MOST OF THE CWA AS ATMOSPHERE STABILIZES BEHIND A DISTURBANCE THAT PASSES THROUGH SUNDAY NIGHT. THE 12Z ECMWF CONTINUES TO SHOW THINGS A BIT SLOWER/WETTER THAN THE GFS...BUT SIDED MORE WITH THE GFS. REST OF FORECAST LOOKED GOOD. JAMBA PREVIOUS DISCUSSION... NE MT WILL REMAIN ON THE NORTHERN EDGE OF THAT LARGE AND SPRAWLING HIGH PRESSURE ALOFT THAT COVERS MUCH OF THE U.S. THE CENTER OF THIS HIGH PRESSURE WILL REMAIN OVER THE SOUTHERN PLAINS STATES. THIS WILL PREVENT ANY MAJOR HEAT WAVES...ALTHOUGH TEMPS WILL BE VERY WARM TO HOT AT TIMES...IN WHAT IS NORMALLY THE WARMEST TIME OF THE YEAR. WEAK SHORTWAVES ALOFT IN WSW AROUND THIS HIGH PRESSURE WILL CONTINUE TO AFFECT OUR AREA...OFTEN FOCUSING ON SURFACE FEATURES. MODELS NOT HANDLING THESE TOO WELL...BUT BEST CHANCE OF THUNDERSTORMS WILL BE IN THE SUN NIGHT THRU MON NIGHT PERIOD...AND AGAIN TUE NIGHT. THERE IS LIKELY TO BE SUBTROPICAL MOISTURE INPUT INTO THESE...SOME ENTRAINMENT FROM GULF OF MEXICO TROPICAL STORM DON (NOT RELATED). THINK MODELS LOOK A LITTLE DRY EARLY ON. AFTER TUE NIGHT...SHORTWAVES LOOK VAGUE AT BEST...WITHOUT MUCH MODEL AGREEMENT TO GO ON. UPPER FLOW BECOMES MORE WESTERLY TOO...SO WILL GO MAINLY WITH 10 PCT OR SO POPS. SIMONSEN && .AVIATION... LATE THIS AFTERNOON AND EVENING...SCATTERED THUNDERSTORMS IN EASTERN SECTIONS OF THE FORECAST AREA MAY BRING CEILINGS DOWN TO 4K FT BROKEN...WITH IFR VISIBILITIES FOR A SHORT TIME IN BRIEFLY HEAVY RAINFALL AND GUSTY WINDS. THESE COULD IMPACT TAF SITES GDV AND SDY...AND A FEW COULD BE SEVERE AS WELL...WITH LARGE HAIL AND UP TO 60 MPH WINDS. CLEAR SKIES WITH A LIGHT EAST WIND RETURN TO THE AIRPORTS SATURDAY. SIMONSEN/JAMBA && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 621 AM MDT FRI JUL 29 2011 MTZ018>020-023>027-062-301100- DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE- WIBAUX-EASTERN ROOSEVELT- 621 AM MDT FRI JUL 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 97 km away, was scanning. The volume nearest the first event began at 23:08 UTC.
12 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
Spotter reported hen egg-sized hail stones covering the ground.
Public estimated golf ball-sized hail stones.
Spotter estimated quarter-sized hail stones.
Public estimated tennis ball-sized hail stones.
Hail covered the ground, and lasted for 15 minutes.
Public report relayed through Sheridan County Dispatch office.
Observer reported quarter-sized hail stones along with 40 to 50 mph winds and measured 0.71 inches of rain.
Richland County dispatch received 4 public calls reporting the tornado near Lambert. The majority of the damage in the Lambert to Savage area was straight line wind damage, not tornadic. The tornado caused little damage.
Spotter reported ping pong ball-sized hail stones and estimated 60 mph wind gusts and half an inch of rain.
Some light damage consisting of tree branches down and fence damage was noted south of Lambert. More significant damage was found about 9 miles southeast of Lambert on Rd. 115. At this location, numerous trees were uprooted or snapped, and there was damage to homes and vehicles. Residents reported hail up to 2.5 inches breaking windows in homes.
Major to minor crop damage was seen over a large area from 9 southeast of Lambert to Savage. An irrigation system was destroyed just north of Savage. There was some damage to structures in and near the town of Savage, with the most significant structural damage surveyed occurring on a ranch 6 miles west-northwest of Savage. At this location, an attached garage was destroyed with the garage door torn off and a wall blown out. The garage door and wall, which were blown 200 feet down wind of the house. Also, this ranch had a grain bin torn off its foundation and blown a half mile down wind, where it was found in a mining pit.
About 4 miles of power poles were blown down or snapped along Rd. 107 west of Lambert. Poles on the south side of the road were blown down, while those on the north side were not, even though those on the south side were thicker poles. The poles that were blown down were a little taller than those that did not get blown down, and had cross members near the top.
In the town of Savage, numerous trees were uprooted or snapped. The cemetery at Savage had the most trees blown down.
Crop damage occurred as far south as County Road 107, with hail also being reported. However, significant structural and tree damage was reported by the public (not surveyed) further south, without hail also being reported. A dairy 2.4 miles west-southwest of Savage had considerable damage, including the roof. All of the debris from the dairy was blown down wind towards the south.
The perception of the residents of Savage was that they experienced a tornado. This is a reasonable perception as the residents first received a tornado warning form the NWS, then lost power, and then experienced powerful damaging winds. However, all of the damage surveyed flowed primarily in one direction, towards the south. Also, the damage extended over a wide area exceeding 4 miles in width, and tornadoes are much more localized. In fact, this wide area of damage is more significant than that produced by most tornadoes.
As all of the observed damage implied flow from the north, it was concluded that the damage was caused by a strong macroburst. A macroburst is defined as a strong downdraft from a thunderstorm affecting a path of greater than 2.5 miles. A macroburst forms when hail and rain aloft fall and entrain air, forming a downdraft. As large hail has a high fall speed, strong downdrafts can develop in storms with a lot of large hail (which this storm had). When the downdraft impacts the ground, the flow spreads out horizontally, creating strong straight line winds which radiate out from the center of the downdraft along a gust front. The rotation of the storm can add to the downdraft effect, creating a large area of uniform wind direction. Radar indications did not show large hail approximately south of County Road 107, which agrees with surveyed crop damage and public reports. However, significant damage still occurred for at least several miles south of Rd. 107. It is not unusual for gust fronts to travel considerable distances away from the storms which produce them, which evidently happened in this case.
The maximum wind speeds with this event are estimated from the resulting damage. Uprooted and snapped hardwood trees, building damage, and broken power poles are all consistent with winds above 95 mph over a wide area, with winds up to about 110 mph for the most significant damage.
The survey team did not find any damage from a tornado at any location, though one was conclusively observed and photographed. This is not surprising as the time the tornado was observed, when combined with radar indications of a possible tornado, place the tornado in an empty area just southwest of Fox Lake near Lambert. A tornado in this location would not have left behind any damage for the survey team to catalog.
Lots of tree damage and power lines down. A facility lost part of its roof. An official NWS Damage Survey estimated the highest winds in this storm at 110 mph.
Spotter reported golf ball-sized hail stones and estimated 60 mph wind gusts.
Spotter reported a 35-foot tall tree was blown over which also downed some power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyThe tornado archive for Montana, 2011Warnings in Montana, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338779, 338767, 338780, 338769, 341421, 338782, 341425, 338784, 341420, 338771, 338776, 338773, 341080, 341422, 338774, 338777.